Illinois, 2012Damaging Winds in Illinois, September 6, 2012
September 6, 2012 · NWS PAH · 3 events in 2 counties and zones
A mature mesoscale convective system progressed east-southeastward across the extreme southern tip of Illinois, producing pockets of wind damage. The well-developed cold pool in the wake of the system sustained its rapid forward motion.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $33,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mature mesoscale convective system progressed east-southeastward across the extreme southern tip of Illinois, producing pockets of wind damage. The well-developed cold pool in the wake of the system sustained its rapid forward motion. Steep mid-level lapse rates coupled with 20 to 35 knots of mid level flow resulted in pockets of damaging winds with the complex. Weak ascent within the southern branch of the jetstream supported the formation of the system. In its wake, temperatures in the 60's in the cold pool kept the movement of the system accelerating east-southeast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 6, 5:09 PM CST, 22 minutes earlier.
Area forecast discussion, Sep 6, 5:09 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
609 PM CDT THU SEP 6 2012
.UPDATE...
ISSUED 608 PM CDT THU SEP 6 2012
APEX OF THE BOW HAS TURNED MORE SOUTHEAST OVER THE PAST HOUR.
LATEST OBJECTIVE ANALYSIS INDICATES POCKET OF MOST UNSTABLE AIR
SHIFTED SOUTH INTO WESTERN KENTUCKY AS OF 22Z. THEREFORE...SEVERE
THUNDERSTORM WATCH 625 WAS EXTENDED FURTHER EAST INTO WESTERN
KENTUCKY. A FEW COUNTIES WERE ADDED IN FAR SOUTHERN ILLINOIS AS WELL.
RADAR INDICATES VERY HIGH WINDS OVER 70 KNOTS AT 2 TO 3K FEET AGL
NEAR THE MISSISSIPPI RIVER SOUTH OF KCGI. STRONGEST WINDS WILL
REMAIN JUST SOUTH OF THE APEX.
&&
.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)...
ISSUED AT 219 PM CDT THU SEP 6 2012
TOWERING CUMULUS ALONG AND NORTH OF A MARBLE HILL...JACKSON SHOULD
ENHANCE THUNDERSTORM DEVELOPMENT AHEAD OF THE MCS OVER CENTRAL
MISSOURI AS OF 19Z THURSDAY DURING THE MIDDLE/LATE AFTERNOON
HOURS. THIS CONVECTION WILL LIKELY DISTURB THE ENVIRONMENT AHEAD
OF THE MCS...BUT ENHANCE POCKETS OF CONVECTION JUST AHEAD OF IT. I
AM CONCERNED THAT THE SOUTHERN END OF THE BOWING MCS STRUCTURE MAY
DIVE MOVE SOUTH TOWARD BUTLER COUNTY...LIMITING EASTWARD MOVEMENT
BEYOND THE MISSISSIPPI RIVER THROUGH SUNSET. LAPS DATA INDICATE
BETTER CAPE AND THETA-E CONVERGENCE ACROSS THAT AREA. THE 3KM
HRRR 1KM REFLECTIVITY FIELDS SEEM TO HAVE A GOOD HANDLE ON THE MCS
THIS AFTERNOON. THIS FIELD WAS UTILIZED IN DEVELOP POP/WEATHER
CHANCES ACROSS SOUTHEAST MISSOURI IN COLLABORATION WITH THE NWS
OFFICES IN SPRINGFIELD AND SAINT LOUIS MO.
ONCE THIS MCS DECAYS AND DIES OUT THIS EVENING...THE MAIN FOCUS
FOR CONVECTIVE ACTIVITY WILL SHIFT BACK TO THE WEST WITH ANOTHER
COLD FRONT MOVING TOWARD THE AREA FRIDAY AFTERNOON. SATELLITE
INITIALIZATION OF THE HEMISPHERIC SCALE MODELS HAS SHOWN THAT THE
CLOSED CYCLONIC VORTEX THAT WAS ADVERTISED OVER THE ONTARIO
CANADIAN PROVINCE...WAS ACTUALLY SHOWING UP FURTHER WEST IN THE
MANITOBA CANADIAN PROVINCE. THE NET EFFECT FOR THE WFO PAH
FORECAST AREA IS THAT THE TIMING OF THE SYSTEM MOVEMENT OF THE
COLD FRONT WILL BE SHIFTED TO THE LATE AFTERNOON AND EVENING HOURS
ON FRIDAY.
THERE SHOULD BE SUFFICIENT IMMEDIATE POST-FRONTAL...WITH FAIRLY
GOOD PRECIPITATION EFFICIENCY. GOES SOUNDER DATA ALREADY SHOW
LAYER PRECIPITABLE WATER BETWEEN 1.6 TO 2.0 INCHES...ALREADY
NEARLY 100 PERCENT OF NORMAL. THERE IS DEEPER PLUME OF
PRECIPITABLE WATER IN ARKANSAS AT THIS TIME AND THIS SHOULD
TRANSLATE OVER THE WFO PAH FORECAST AREA FRIDAY AFTERNOON AND
EVENING. PLAN TO EMPHASIZE LOCALLY HEAVY RAIN WITH THE SYSTEM ON FRIDAY.
AFTER THE COLD FRONT MOVES THROUGH FRIDAY NIGHT...EARLY SATURDAY
MORNING...STRONG COLD AIR ADVECTION SHOULD BRING MAX TEMPERATURES
DOWN SOME 1O TO 15 DEGREES BELOW NORMAL FOR SATURDAY...A WELCOME
RELIEF TO THE RECORD SETTING SUMMER HEAT.
.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 219 PM CDT THU SEP 6 2012
DEEP EASTERN U.S. TROF IS FORECAST TO MOVE OFFSHORE FOLLOWED BY
RISING MID LEVEL HEIGHTS OVER THE MISSISSIPPI AND OHIO VALLEY
REGIONS EARLY NEXT WEEK. AT THE SURFACE...LARGE AREA OF HIGH
PRESSURE WILL MOVE SLOWLY EAST OF THE REGION. THE AIRMASS IS
FORECAST TO REMAIN VERY DRY THROUGH WEDNESDAY. SO NO PRECIPITATION
FORECAST...WITH TEMPERATURES MODERATING EACH DAY. WEDNESDAY NIGHT
INTO THURSDAY...THE MODELS DROP A FRONTAL BOUNDARY SOUTH TOWARD
THE REGION. STILL SOME QUESTION AS TO WHETHER OR NOT IT WILL
MAKE IT INTO THE AREA LATE IN THE DAY 7 PERIOD. SO ELECTED TO
LEAVE IT OUT FOR NOW...AND WILL CONTINUE TO MONITOR LONG RANGE
MODEL FORECAST TRENDS.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1239 PM CDT THU SEP 6 2012
FOR THE 18Z THURSDAY TAF ISSUANCE...KEPT THE BEST CHANCES FOR RAIN
AT OR BEYOND THIS FORECAST PERIOD IN AND AROUND EACH OF THE WFO
PAH TAF SITES. THE ONLY EXCEPTION IS THE KCGI TAF. GIVEN THE
SEVERE THUNDERSTORM WATCH BARELY TOUCHING THIS TAF SITE...ADDED A
MENTION OF VICINITY THUNDERSTORMS LATE THIS AFTERNOON AND EVENING.
FOR THE MOST PART...KEPT ALL TAF SITES IN VFR CATEGORY IN ADVANCE
OF THE NEXT SYSTEM. ATTEMPTED TO TRANSITION THE KEVV/KOWB TAF
SITES FROM THE LINGERING CLOUD DECK FROM THE MORNING FOG TO VFR
CLOUDS. SINCE KEVV WILL LIKELY BE CLOSER TO THE FRONTAL BOUNDARY
AND ATTENDANT CONVECTION ON FRIDAY...ADDED A MENTION OF SHOWERS
WITH MID CLOUD CEILINGS WITHIN THE LAST THREE HOURS OF THE
FORECAST PERIOD.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
UPDATE...MY
SHORT TERM/AVIATION...SMITH
LONG TERM....CN
Hazardous weather outlook, Sep 6, 2:43 PM CST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
343 PM CDT THU SEP 6 2012
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-071000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
343 PM CDT THU SEP 6 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS EXPANDED THE
SLIGHT RISK FOR SEVERE THUNDERSTORM WEST OF A LINE FROM INA AND
EDDYVILLE ILLINOIS...ONWARD TO PADUCAH KENTUCKY AND DORENA
MISSOURI. A CLUSTER OF THUNDERSTORMS OVER SOUTH CENTRAL MISSOURI
IS EXPECTED TO MOVE OVER SOUTHEAST MISSOURI...TOWARD THE
MISSISSIPPI RIVER LATE THIS AFTERNOON AND INTO THE THE EVENING.
DAMAGING WINDS WILL BE THE PRIMARY HAZARD...WITH SMALL HAIL TO
ISOLATED LARGE HAIL AND LOCALLY HEAVY RAIN AS SECONDARY HAZARDS.
ADDITIONAL THUNDERSTORMS WILL REDEVELOP AND MOVE INTO SOUTHEAST
MISSOURI AGAIN LATE TONIGHT. ANY STORMS THAT DEVELOP SHOULD REMAIN
BELOW SEVERE LIMITS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE STORM PREDICTION CENTER HAS OUTLOOKED THE ENTIRE AREA IN A
SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AND FRIDAY NIGHT.
BASED ON CURRENT MODEL TRENDS...THERE WILL BE AN INCREASED RISK
FOR DAMAGING WIND GUSTS DURING THE LATE MORNING...AROUND 11 AM
CDT...TO THE MIDDLE OF THE AFTERNOON...AROUND 4 PM CDT...OVER
SOUTHWEST INDIANA...WEST KENTUCKY AND SOUTHEAST ILLINOIS. THE
GREATEST POTENTIAL FOR SEVERE THUNDERSTORMS AREA WIDE WILL SPAN
BETWEEN NOON AND 6 PM CDT FRIDAY. AT THAT TIME...BOTH DAMAGING
WINDS AND HAIL WILL BE OF GREATER CONCERN AS LOW LEVEL SHEAR IN
THE STORMS SUPPORTS STRONGER UPDRAFTS. THE STRONGER STORMS SHOULD MOVE
INTO WEST KENTUCKY DURING THE EVENING...GRADUALLY DECREASING IN
STRENGTH AND BECOMING ELEVATED IN NATURE.
DURING THE EARLY EVENING...HEAVY RAIN WILL BE AN ISSUE ACROSS THE
OUTLOOK AREA ALONG AND BEHIND THE COLD FRONT. LOCALIZED FLOODING
MAY BE POSSIBLE IN POORLY DRAINED AND LOW LYING AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY STILL BE NEEDED OVER SOUTHEAST MISSOURI
THROUGH EARLY THIS EVENING.
SPOTTER ACTIVATION MAY AGAIN BE NEEDED LATE FRIDAY AFTERNOON INTO
THE EVENING HOURS. REPORTS OF HAIL...GUSTY AND DAMAGING
WINDS...AND HEAVY RAINFALL WILL BE APPRECIATED.
SMITH
In the hours before
Local storm report, Sep 6, 5:17 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
617 PM CDT THU SEP 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL BLODGETT 37.00N 89.53W
09/06/2012 E1.00 INCH SCOTT MO BROADCAST MEDIA
&&
DLLLocal storm report, Sep 6, 5:18 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
618 PM CDT THU SEP 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM TSTM WND GST DU QUOIN 38.00N 89.24W
09/06/2012 E47 MPH PERRY IL TRAINED SPOTTER
SMALL LIMBS DOWN
&&
DLLLocal storm report, Sep 6, 5:21 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
621 PM CDT THU SEP 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND GST CAIRO 37.00N 89.18W
09/06/2012 M52.00 MPH ALEXANDER IL AWOS
&&
DLLLocal storm report, Sep 6, 5:27 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
627 PM CDT THU SEP 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM TSTM WND DMG BLODGETT 37.00N 89.53W
09/06/2012 SCOTT MO LAW ENFORCEMENT
TREE DOWN ON POWERLINE
0557 PM TSTM WND DMG ORAN 37.08N 89.65W
09/06/2012 SCOTT MO LAW ENFORCEMENT
SEVERAL TREES DOWN
0604 PM TSTM WND DMG ORAN 37.08N 89.65W
09/06/2012 SCOTT MO LAW ENFORCEMENT
TREE DOWN OVER ROAD
0607 PM TSTM WND DMG MORLEY 37.04N 89.61W
09/06/2012 SCOTT MO LAW ENFORCEMENT
POWER LINE DOWN ON A HOUSE CAUSED A HOUSE FIRE
&&
DLLLocal storm report, Sep 6, 5:29 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
629 PM CDT THU SEP 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM NON-TSTM WND GST 5 SE THEBES 37.16N 89.39W
09/06/2012 E50 MPH ALEXANDER IL TRAINED SPOTTER
3 TO 4 INCH LIMBS DOWN
&&
DLLLocal storm report, Sep 6, 5:31 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
631 PM CDT THU SEP 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM TSTM WND GST 5 SE THEBES 37.16N 89.39W
09/06/2012 E50.00 MPH ALEXANDER IL TRAINED SPOTTER
3 TO 4 INCH LIMBS DOWN
&&
DLLThunderstorm Wind, Alexander
- When
- September 6, 5:31 PM CST
- Where
- Alexander County, 2.24 mi SE of Cairo
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 36.980, -89.148
A loaded 18-wheeler was blown over on U.S. Highway 60/62 on the Illinois side of the Mississippi River bridge.
Thunderstorm Wind, Massac
- When
- September 6, 6:00 PM CST to 6:15 PM CST
- Where
- Massac County, Metropolis to 1.16 mi E of Metropolis Muni Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Trained Spotter
- Coordinates
- 37.150, -88.730
In Metropolis, a window was blown out of a house. Power lines and tree limbs were blown down. An awning was torn off a cafe, and there was siding and gutter damage to houses. A large tree was down across a main street just north of town.
Thunderstorm Wind, Massac
- When
- September 6, 6:04 PM CST
- Where
- Massac County, Round Knob
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.250, -88.750
A trained spotter estimated a wind gust to 65 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Arizona, September 6 to 7, 20121 death · 1 injured · $157,000 · 61 kt wind · 9 events
- Hail and Damaging Winds in Pennsylvania, September 6, 2012$2.0 million · 50 kt wind · 3 events
- Hail and Damaging Winds in Missouri, September 6, 20122 injured · $135,000 · 1 in hail · 12 events
- Hail and Damaging Winds in New York, September 6, 2012$84,000 · 1.75 in hail · 34 events
- Hail and Damaging Winds in Iowa, September 6 to 7, 2012$147,000 · 1.75 in hail · 15 events
- Damaging Winds and Heavy Rain in Kentucky, September 6, 2012$103,000 · 61 kt wind · 11 events
- Hail and Damaging Wind in Pennsylvania, September 6, 2012$66,000 · 2 in hail · 14 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 6 to 8, 201254 kt wind · 44 events
- Hail in Nebraska, September 6, 2012$48,000 · 1.75 in hail · 7 events
- Hail and Damaging Winds in Texas, September 6, 2012$40,000 · 70 kt wind · 5 events
- Hail and Damaging Winds in Ohio, September 6 to 7, 2012$11,000 · 1.25 in hail · 24 events
- Hail and Damaging Winds in Kansas, September 6, 2012$1,000 · 2.5 in hail · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406954, 406956, 406955.